North Carolina, 2002

Hail and Damaging Winds in North Carolina, May 2, 2002

May 2, 2002 · NWS AKQ · 13 events in 6 counties and zones

11 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 2, 1:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 2, 1:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
250 PM EDT THU MAY 2 2002

TOR WATCH ISSUED...LINE OF STORMS GNRLY PARALLEL TO MIDLVL FLO...SO
SOME BOWS MAY FORM...AND SOME CELLS THAT CAN GET ISOLATED MAY
PRODUCE TORNADOES.  THE STORMS MAY PRODUCE QUITE A BIT OF HEAVY RAIN
SINCE THE STORMS LUK TO BE TRAINING...HEAVY RAIN AND SOME STANDING
WTR IN LOW LYING AREAS...ESPCLY IN URBAN AREAS.  INITAL BATCH OF
TSTMS HV BEST CHC TO BE SVR...THEN ANY TRAINING BHND INITIAL BATCH
WUD BE MSTLY HVY RAIN. VIL THRESHOLD FOR HAIL LUKS TO BE NR 60 FOR
DIME HAIL.

NXT UPR IMPULSE TO TRACK INTO THE AREA SATURDAY AFTN AND EVE...AND
RIC MAY BE JUST ON NRN EDGE OF RAIN.  SUNDAY AND EARLY MONDAY LUK
O.K. AND MON NGT LUKS LK ANTHR UPR IMPULSE.  SINCE WE ARE RGT IN THE
LLVL THERMAL GRAD...WE ARE MOST AFFECTED BY LTL UPR IMPULSES THAT
SQUIRT THRU IN QUICK ZNL FLO. UPR RDG OVR SE U.S. AMPLIFIES INTO
MIDWEEK...SO WARMING.

ON CSTL WTRS...SCA CONT.

SBY   54  66  39  64 /  30   0   0   0
OXB   54  66  39  64 /  30   0   0   0
ECG   61  70  47  62 /  40   0   0  30
ORF   60  68  47  62 /  40   0   0  30
PHF   57  71  44  62 /  40   0   0  30
AKQ   57  71  44  62 /  40   0   0  30
RIC   56  71  44  62 /  40   0   0  40
FVX   56  71  44  62 /  40   0   0  40

.AKQ...
MD...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES MDZ021>025.
SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE.

NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT.
VA...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES
VAZ048>049...VAZ060>100. SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC
BRDR.  SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE
HENRY.

NS

In the hours before

Local storm report, May 2, 3:00 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
400 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   NOTTOWAY                       TREES DOWN EVERYWHERE
                                          REPORTED BY LAW ENFORCEMENT

ALS
Local storm report, May 2, 3:10 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
410 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   AMELIA                         TREE ON HOUSE NUMEROUS
                                          TREES DOWN ON POWER LINES
                                          REPORTED BY LAW
                                          ENFORCEMENT.

ALS
Local storm report, May 2, 3:14 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY LOCATION
NATIONAL WEATHER SERVICE WAKEFIELD,VA
414 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    COUNTYWIDE                VA   WIND DAMAGE
05/02/02   PRINCE EDWARD                  TREE ON HOUSE
                                          NUMEROUS TREES DOWN ON
                                          POWER LINES. REPORTED BY
                                          LAW ENFORCEMENT.

ALS
Local storm report, May 2, 3:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
423 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    CHASE CITY                VA   1.00 INCH HAIL
05/02/02   MECKLENBURG                    QUARTER SIZE HAIL.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0215 PM    5 W PALMYRA               VA   WIND DAMAGE
05/02/02   FLUVANNA                       TREES DOWN NEAR THE
                                          FLUVANNA/ALBEMARLE COUNTY
                                          BORDER.

WRS
Special weather statement, May 2, 3:40 PM EST, 2 hours 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT THU MAY 2 2002

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT...

A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR CENTRAL AND
EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND
EASTERN SHORE. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES...

IN MARYLAND...

DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND
WICOMICO INCLUDING SALISBURY.

IN NORTH CAROLINA...

BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD
NORTHAMPTON...PASQUOTANK AND PERQUIMANS

IN VIRGINIA...

ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES
CITY...CHESAPEAKE...CHESTERFIELD INCLUDING COLONIAL
HEIGHTS...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA
GLOUCESTER...GOOCHLAND...GREENSVILLE INCLUDING
EMPORIA...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF
WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...KING AND QUEEN...KING
WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG
MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...
NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE
EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND
HOPEWELL...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...
VIRGINIA BEACH...WESTMORELAND AND YORK.

SKYWARN SPOTTERS ARE ACTIVATED AT THIS TIME. STRONG THUNDERSTORMS
WILL MOVE ACROSS CENTRAL AND EASTERN VIRGINIA...AND THE LOWER
MARYLAND EASTERN SHORE FOR THE REMAINDER OF THIS AFTERNOON AND THIS
EVENING. THE STRONGEST STORMS WILL CONTAIN LARGE HAIL...DAMAGING
WINDS AND POSSIBLY TORNADOES. HEAVY RAIN AND FREQUENT DEADLY
LIGHTNING CAN ALSO BE EXPECTED.

BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE
SHELTER BEFORE THESE THUNDERSTORMS REACH YOUR LOCATION.
REMEMBER...LIGHTNING IS A KILLER AND CAN STRIKE 10 MILES AWAY FROM
THE PARENT THUNDERSTORM.

STAY TUNED FOR FURTHER UPDATES AND FUTURE WARNINGS.

SAMMLER
Special weather statement, May 2, 5:05 PM EST, 55 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT THU MAY 2 2002

...PORTIONS OF TORNADO WATCH CANCELLED...

THE WATCH PREVIOUSLY IN EFFECT UNTIL 9 PM IS NO LONGER IN EFFECT IN
THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND...

DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO
INCLUDING SALISBURY.

IN VIRGINIA...

  AMELIA...CAROLINE...CHARLES CITY...CHESTERFIELD INCLUDING COLONIAL
HEIGHTS...CUMBERLAND... ESSEX...FLUVANNA...GLOUCESTER...
GOOCHLAND...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...KING
AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...MATHEWS...
MIDDLESEX...NEW KENT...NORTHUMBERLAND...POWHATAN...RICHMOND AND
WESTMORELAND.

THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES IN VIRGINIA AND NORTHEAST NORTH
CAROLINA...

IN NORTH CAROLINA...

BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD
NORTHAMPTON...PASQUOTANK AND PERQUIMANS

IN VIRGINIA...

ACCOMACK...BRUNSWICK...CHESAPEAKE...DINWIDDIE...GREENSVILLE
INCLUDING EMPORIA...ISLE OF WIGHT...JAMES CITY INCLUDING
WILLIAMSBURG...LUNENBURG...MECKLENBURG...NEWPORT
NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NOTTOWAY....PRINCE
EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND
HOPEWELL...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH
AND YORK.

THE SEVERE THUNDERSTORM THREAT HAS ENDED NORTH OF A FARMVILLE TO
PETERSBURG TO WALLOPS ISLAND LINE. HOWEVER...ADDITIONAL SEVERE
THUNDERSTORMS ARE POSSIBLE SOUTH OF THIS LINE UNTIL 9 PM.

SAMMLER

The radar

The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Northampton

When
May 2, 6:00 PM EST
Where
Northampton County, Conway
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -77.233

Trees down. Roof damage and windows blown out in residence.

Hail, Northampton

When
May 2, 6:10 PM EST
Where
Northampton County, Seaboard
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -77.433

Thunderstorm Wind, Hertford

When
May 2, 6:45 PM EST
Where
Hertford County, Murfreesboro
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -77.100

Shed, power lines, and trees blown down.

Thunderstorm Wind, Northampton

When
May 2, 6:45 PM EST
Where
Northampton County, Seaboard
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
36.483, -77.433

Trees down.

Thunderstorm Wind, Northampton

When
May 2, 7:20 PM EST
Where
Northampton County, Pendleton
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.467, -77.200

Large tree down on house, and numerous other trees down.

Hail, Camden

When
May 2, 7:25 PM EST
Where
Camden County, 2 mi NW of South Mills
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.467, -76.367

Thunderstorm Wind, Gates

When
May 2, 7:30 PM EST
Where
Gates County, Gates
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
36.500, -76.767

One foot diameter trees down on house.

Thunderstorm Wind, Pasquotank

When
May 2, 7:30 PM EST
Where
Pasquotank County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.300, -76.250

Trees down.

Thunderstorm Wind, Hertford

When
May 2, 7:32 PM EST
Where
Hertford County, Como
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.500, -77.000

Wind gust of 60 mph.

Thunderstorm Wind, Camden

When
May 2, 8:10 PM EST
Where
Camden County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.367, -76.133

Trees down.

Thunderstorm Wind, Pasquotank

When
May 2, 8:15 PM EST
Where
Pasquotank County, Countywide
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.300, -76.250

Trees down.

Thunderstorm Wind, Perquimans

When
May 2, 8:15 PM EST
Where
Perquimans County, Countywide
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.250, -76.383

Trees down on power lines.

Thunderstorm Wind, Pasquotank

When
May 2, 8:20 PM EST
Where
Pasquotank County, Ecg Cst Grd Air Stn
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.267, -76.167

Wind gust of 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297320, 5297321, 5297322, 5297323, 5297324, 5297327, 5297325, 5297328, 5297326, 5297329, 5297330, 5297400, 5297399.